Designs, Codes and Cryptography

, Volume 61, Issue 1, pp 31–40 | Cite as

Maximum distance separable codes over \({\mathbb{Z}_4}\) and \({\mathbb{Z}_2 \times \mathbb{Z}_4}\)

  • M. BilalEmail author
  • J. Borges
  • S. T. Dougherty
  • C. Fernández-Córdoba


Known upper bounds on the minimum distance of codes over rings are applied to the case of \({\mathbb Z_{2}\mathbb Z_{4}}\)-additive codes, that is subgroups of \({\mathbb Z_{2}^{\alpha}\mathbb Z_{4}^{\beta}}\). Two kinds of maximum distance separable codes are studied. We determine all possible parameters of these codes and characterize the codes in certain cases. The main results are also valid when α = 0, namely for quaternary linear codes.


Additive codes Minimum distance bounds Maximum distance separable codes 

Mathematics Subject Classification (2000)

94B60 94B25 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Borges J., Fernández C., Pujol J., Rifà J., Villanueva M.: On \({\mathbb Z_{2}\mathbb Z_{4}}\)-linear codes and duality. VJMDA, pp. 171–177, Ciencias, 23. Secr. Publ. Intercamb. Ed., Valladolid (2006).Google Scholar
  2. 2.
    Borges J., Fernández-Córdoba C., Pujol J., Rifà J., Villanueva M.: \({\mathbb Z_{2}\mathbb Z_{4}}\)-linear codes: generator matrices and duality. Des. Codes Cryptogr. 54(2), 167–179 (2010)MathSciNetzbMATHCrossRefGoogle Scholar
  3. 3.
    Delsarte P.: An algebraic approach to the association schemes of coding theory. Philips Res. Rep. Suppl. 10, vi + 97 (1973).Google Scholar
  4. 4.
    Delsarte P., Levenshtein V.: Association schemes and coding theory. IEEE Trans. Inform. Theory 44(6), 2477–2504 (1998)MathSciNetzbMATHCrossRefGoogle Scholar
  5. 5.
    Dougherty S.T., Shiromoto K.: Maximum distance codes over rings of order 4. IEEE Trans. Inform. Theory 47, 400–404 (2001)MathSciNetzbMATHCrossRefGoogle Scholar
  6. 6.
    Fernández-Córdoba C., Pujol J., Villanueva M.: \({\mathbb Z_{2}\mathbb Z_{4}}\)-linear codes: rank and kernel. Des. Codes Cryptogr. 56(1), 43–59 (2010)MathSciNetzbMATHCrossRefGoogle Scholar
  7. 7.
    MacWilliams F.J., Sloane N.J.A.: The Theory of Error Correcting Codes. North-Holland Publishing Co., Amsterdam (1977)zbMATHGoogle Scholar
  8. 8.
    Pujol J., Rifà J.: Translation invariant propelinear codes. IEEE Trans. Inform. Theory 43, 590–598 (1997)MathSciNetzbMATHCrossRefGoogle Scholar
  9. 9.
    Singleton R.C.: Maximum distance q-ary codes. IEEE Trans. Inform. Theory 10, 116–118 (1964)MathSciNetzbMATHCrossRefGoogle Scholar

Copyright information

© Springer Science+Business Media, LLC 2010

Authors and Affiliations

  • M. Bilal
    • 1
    Email author
  • J. Borges
    • 1
  • S. T. Dougherty
    • 2
  • C. Fernández-Córdoba
    • 1
  1. 1.Department of Information and Communications EngineeringUniversitat Autònoma de BarcelonaBellaterraSpain
  2. 2.Department of MathematicsUniversity of ScrantonScrantonUSA

Personalised recommendations